Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

What causes red discharge with diarrhea from the rectum?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 15322 Questions
Question
i have a steady light flow of a red sustance coming from my rectum. i had diarea this afternoon. no falls no pain.
Thu, 26 Apr 2018 in Digestion and Bowels
 
 
Answered by Dr. Michelle Gibson James 1 hour later
Brief Answer:
different possible causes

Detailed Answer:
HI, thanks for using healthcare magic

This is likely blood. Blood can sometimes be associated diarrhea especially if there is a bacterial infection though can occur otherwise as well.

Other causes of rectal bleeding besides infection are--(1) diverticulitis which is infection/inflammation of the diverticula (out pockets in the colon)

(2)side effect of medication- the use of medications to stop clotting can sometimes cause excess bleeding eg aspirin, warfarin

(3)mass- can be benign or malignant , in the colon

(4) inflammatory bowel disease- crohns disease, ulcerative colitis

It would be best to be seen by your doctor. This should entail an abdominal examination, pr examination. A stool sample may need to be sent to a lab.

If you did not have a recent colonoscopy (within the last 5 years), then one may be suggested based on examination findings

Specific treatment would depend on the cause but general treatment consists of--(1) holding off solid food till there is a 4 hour window with no symptoms. Restart with small amounts of dry foods

(2)using fluid and electrolytes to replace what was loss- eg oral rehydration packets or dilute sport drinks

(3)probiotics would help if an infection is present

I hope this helps, feel free to ask any other questions






Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor